Risk of Cardiovascular Events Following Hormone Therapy for Prostate Cancer
Posted: Friday, June 11, 2021
Androgen-deprivation therapy (ADT) for prostate cancer may be associated with an increased risk of cardiovascular events, according to a scientific statement from the American Heart Association (AHA). Specifically, a reduction of testosterone in patients with prostate cancer may alter metabolic processes associated with heart attack, stroke, heart failure, and cardiovascular death. This full consensus statement was published in Circulation: Genomic and Precision Medicine.
“For patients who have two or more cardiovascular risk factors, it is likely that referral to a cardiologist would be appropriate prior to beginning hormone treatment. For patients already receiving hormonal therapies, a discussion with the oncology team can help to determine if a cardiology referral is recommended,” stated Chair of the statement writing group, Tochi M. Okwuosa, MD, of Rush University Medical Center, Chicago, in an AHA press release.
Researchers from multiple universities reviewed clinical studies, population-based cohort studies, and meta-analyses to identify the cardiovascular impact of ADT in patients with prostate cancer. The effects of orchiectomy, medical castration, and androgen receptor antagonists on clinical cardiovascular effects were compared. Most types of ADT for prostate cancer that were investigated were associated with an increase in cardiovascular events, such as hypertension, stroke, metabolic syndrome, heart disease, and cardiac failure. Patients with prostate cancer at the highest risk for mortality were those who have received androgen receptor therapies and have previously exhibited cardiovascular risk factors, such as high blood pressure. Overall, the longer patients received hormone therapy, the greater the risk of cardiovascular events.
Hormonal therapy for prostate cancer may lead to several cardiometabolic effects, including increases in cholesterol and triglyceride levels, hepatic fat accumulation, altered glucose and lipid metabolism, and increases in body mass index. The members of the statement writing group suggest that these metabolic alterations may be responsible for an increased risk of cardiovascular events following hormone therapy in patients with prostate cancer.
Disclosure: For full disclosures of the study authors, visit ahajournals.org.